Dec. 28—You might have seen the videos on social media or cable news.

The most recent to go viral features distressing footage from a Florida police officer's body camera. In the video, an officer from the Tavares Police Department, who had discovered what she believed to be fentanyl during a routine traffic stop earlier this month, is seen lying on the sidewalk, struggling to breathe.

The police department told local news stations that it released footage of the officer — who recovered — as a warning of how dangerous fentanyl can be.

But medical experts — including ones in Frederick County — say it's a myth that someone can overdose by getting the drug on their skin, breathing it in, or being around it.

It's a piece of misinformation that they say can do harm — heaping additional stress on overburdened and emotionally exhausted members of law enforcement and making people reluctant to help others who appear to be experiencing an overdose.

"It's created a lot of mass hysteria," said Jessica Ellis, manager of harm reduction and diversions programs at the Frederick County Health Department. "It creates a real danger for people who use drugs."

"The more we as a community can debunk this myth, the absolute better," she added.

Myth busting

As part of her job with the Health Department, Ellis teaches people how to administer Narcan, the intranasal form of the medication naloxone, which can rapidly reverse an overdose.

Toward the end of the training session, Ellis explains why people aren't in danger of an overdose from touching fentanyl.

People can take safety precautions around fentanyl — experts recommend wearing nitrile gloves for routine handling of the drug and an N-95 mask for exceptional circumstances when there are drug particles suspended in the air — but if they get the drug on their skin, Ellis said, they don't have to worry.

If someone covered both of their palms with fentanyl patches manufactured to maximize skin absorption, it would take 14 minutes to receive a therapeutic dose of fentanyl, according to a 2017 position paper by the American College of Medical Toxicology and American Academy of Clinical Toxicology.

"If you think about that, then how logically could you get a little bit on your finger and it absorbs so quickly that you overdose?" Ellis told a Frederick News-Post reporter in October while training her in overdose response.

According to the same paper, the vapor pressure of fentanyl is very low, meaning it is not a "practical concern" the drug would evaporate and cause someone to have an overdose in its gaseous state.

It would take 200 minutes of breathing fentanyl at the highest airborne concentrations to receive a therapeutic dose of the drug, according to the paper.

In October, Ellis said the symptoms officers report experiencing after suspecting they were exposed to fentanyl don't line up with typical opioid overdose symptoms.

No matter whether an opioid is snorted, ingested or injected, overdose symptoms are the same, Ellis said. They don't include dizziness, blurred vision, heart palpitations or others commonly reported by officers in viral videos.

In another incident last August, a sheriff's body camera video captured a deputy in San Diego fainting after a superior cautioned him that the fentanyl he seized was "super dangerous."

Symptoms commonly reported by officers who believe they are overdosing are often more aligned with that of panic, Ellis said. And she doesn't fault officers in the least for their reactions.

"If I really thought that getting fentanyl on my skin was going to cause me to overdose, and I might die," Ellis said, "I would panic as well."

Local skepticism

When asked what the Frederick Police Department does to make sure its officers have accurate information about the risk of fentanyl exposure, city spokesman Allen Etzler wrote in an email that the department hasn't run into problems with staff members believing the myth.

"Generally, all of our officers who come into contact with controlled dangerous substances handle them with care, as CDS is evidence and we don't want to tamper with anything," he wrote. "However, if we were to have any issues with officers believing this, we would work with the Health Department to make sure we have factual information and best practices."

In an interview in November, Frederick County Sheriff Chuck Jenkins was skeptical about those who downplay the dangers of casual contact with fentanyl.

"We have deputies who have been exposed to fentanyl, as much care as we take in wearing gloves and personal protection gear and stuff like that," he said. "Any type of contact with fentanyl can be potentially deadly."

He said there have not been any severe reactions during those exposures.

When a News-Post reporter described to Jenkins the information Ellis shares during overdose prevention training — that someone could not overdose by simply touching fentanyl — the sheriff pushed back.

"I think you can," he said. "I think it's very foolish to say that."

The News-Post shared with Jenkins and Todd Wivell, the spokesman for the Sheriff's Office, research from two scientific journals on the unlikelihood of someone experiencing an overdose after brief exposure to fentanyl.

Asked if Jenkins had further comment, Wivell replied that the sheriff was good with comments he previously made to the News-Post.

During an interview in February, Andrea Walker — director of Behavioral Health Services for the Frederick County Health Department — said she is part of a work group that includes Jenkins and other crisis providers in the county.

In that group, she said, she consistently works to dispel misinformation surrounding fentanyl exposure by providing up-to-date research and information.

"It's a persistent myth that we continue to do battle with," she said. "And I certainly understand the sheriff's concern. He wants his staff to be safe and protected. And so do we."

Jenkins is far from the only law enforcement leader skeptical about findings by medical experts on fentanyl exposure risks.

A study published last fall in the International Journal of Drug Policy that featured interviews with 23 law enforcement leaders and officers across the country showed that myths about the dangers of fentanyl are widespread.

Nearly all leaders and officers interviewed for the report believed that skin exposure to the drug was deadly and expressed fear about such exposure on scene, according to the study.

Researchers concluded that there is a "substantial, pressing need" for more education about the lack of risk associated with this type of exposure to the drug.

Ellis said the Frederick County Health Department trains the people responsible for providing overdose response training to law enforcement officers in Frederick County. The curriculum the Health Department provides them, Ellis said, includes information about how it is a myth that someone can overdose after accidentally touching fentanyl.

When asked if Jenkins challenged the Health Department on this part of the curriculum, Walker replied that the sheriff has been supportive of Health Department programs.

Why the myth persists

The first time Dr. Andrew Stolbach encountered the myth that simply touching or inhaling fentanyl could cause an overdose, he assumed it would be easy to squash.

"We would just correct the narrative a few times," said Stolbach, a medical toxicologist who works in the Johns Hopkins Hospital Emergency Department and helped write the 2017 position paper on fentanyl exposure.

But no matter how many interviews he and his colleagues give — Stolbach suspects he's done about a dozen about the fentanyl myth — it doesn't go away.

According to a paper published last year in the peer-reviewed journal Health & Justice, misinformation surrounding the drug was given a boost by federal drug enforcement and public health agencies several years ago.

In 2016, the U.S. Drug Enforcement Administration falsely warned that fentanyl can be absorbed through the skin or inhaled, causing a rapid onset of negative health effects. The Centers for Disease Control and Prevention released a similar warning a few years later.

Since then, it has been consistently spread by news reports and social media.

According to a study published in 2020 by the International Journal of Drug Policy, misinformation about health risks from casual contact with fentanyl was included in 551 news articles from January 2015 to September 2019.

Stolbach can think of a few reasons why the myth persists.

He described a scenario in which a police officer sees fentanyl on his sleeve and believes he is experiencing an overdose. When his partner takes him to the hospital, a doctor might offer to watch him for a few hours to make sure he's all right, even though she knows the symptoms he is experiencing aren't from an overdose.

Later, if local news reports circulate that the officer experienced an overdose after touching fentanyl, doctor-patient confidentiality would prevent the physician from correcting the narrative.

In his many years working in a clinical setting, Stolbach said, he wouldn't be surprised if he's treated more than a thousand overdoses.

In doing so, he's unintentionally touched traces of fentanyl while caring for patients.

"It happens, and you wash it off," he said. "And that's the end of it."

Follow Angela Roberts on Twitter: @24_angier

Source link